Topical Chloroform Induced Hepatic Failure
McGouran D, Counties Manukau District Health Board
Sheth A, Wijesinghe U, Reynolds R, Singh K, Gerred S
Introduction: Chloroform is rarely used in current practice because of hepatotoxicity which was first reported in 1923 by Meyer and Pessoa1. However topical aspirin mixed in chloroform is used to treat post herpetic neuralgia. We present the case of a 72 year old woman who presented encephalopathic and jaundiced following a 3 month topical regimen of aspirin in chloroform for shingles alongside a course of acyclovir.
Methods: A review of her clinical notes and literature review were conducted and ethical approval was gained.
Results: Her diagnosis was initially confused with cellulitis in the community for which she had received a course of Flucloxacillin and Co-trimoxazole followed by two courses of Augmentin. On admission with encephalopathy and jaundice her liver function tests (LFT’S) showed a predominantly hepatitic derangement (ALT 1184, AST 2591, bilirubin 79, ALP 429, GGT 626). Imaging demonstrated ascites and a nodular liver, although she was not known to have chronic liver disease. Her LFT’s improved following cessation of chloroform but she rapidly deteriorated with worsening encephalopathy, coagulopathy and gastrointestinal bleeding, ultimately dying from sepsis.
Conclusion: Augmentin and Flucloxacillin typically cause a cholestatic LFT derangement. There were no features of allergy as seen with co-trimoxazole when it causes severe liver injury2. Acyclovir hepatotoxicity is rare and usually causes a mild, transient transaminitis. We feel it is likely that her subacute hepatic failure was caused by topical chloroform exposure. The mechanism of injury is through zone three necrosis and fatty metamorphosis. This case serves as a useful reminder that chloroform is still used in clinical practice and can cause significant hepatic injury and fulminant liver failure, which may be more insidious in onset when used topically due to slow cumulative exposure.
1) Meyer, J. R., and Samuel B. Pessôa. "A study on the toxicity of carbon tetrachloride." The American Journal of Tropical Medicine and Hygiene 1.3 (1923): 177-196.
2) Stine JG and Lewis JH. ‘Hepatotoxicity of Antibiotics’. Clinics in liver Disease. 17.4 (2013):609-642